Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Taking treatment for epilepsy. MRI showed mild atrophy with loss of normal digitations. Any advice?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5287 Questions
My daughter 20, is under treatment of some type of epilepsy for the last 4 years. Torvate 200+300mg. MRI says:Mild atrophy of the head of right hippocampus with loss of normal digitations. However no evidence of altered signal seen in FSE T2WI and FLAIR.
Mild prominence of the right choroid fissure and uncal recess of temporal horn.
MR imaging reveals no significant structural abnormality in the hippocampus or temporal lobe on left side. No abnormal signal.
Rest of the brain parenchyma and other observed structures appear normal. Yesterday she happened to awake in mid-sleep. She had one hand jerk. This is the symptom in first. Before start treatment she fainted two times after hand jerks.
She is doing her MCom in college. Is this any severe, or uncuable, any problem if married. Please advise. Thank you.
Posted Thu, 20 Dec 2012 in Epilepsy
Answered by Dr. Sudhir Kumar 12 minutes later

Thank you for posting your query.

Epilepsy is a common problem, and it has no adverse effects on normal routine life.

MRI findings represent a cause for her epilepsy, and this minor abnormality would not affect her brain functions, which means she can do normal studies and job.

She can get married, and have normal married life (including pregnancy). However, she needs to continue anti-epileptic medications, as per the doctor's advice.

Torvate (sodium valproate) is alright now, however, it should be replaced with another drug, when someone is planning pregnancy (which will be done after she gets married).

I hope it clarifies. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
Follow-up: Taking treatment for epilepsy. MRI showed mild atrophy with loss of normal digitations. Any advice? 2 days later
Thanks. Problem in right brain and right hand jerks. is this possible
Answered by Dr. Sudhir Kumar 2 hours later

Thank you for getting back.

MRI XXXXXXX does not show all the abnormalities of the brain in epilepsy. EEG and PET scan are other methods.

Right hand jerks are related to abnormal discharges from the left brain (this may get picked up on EEG or PET scan), however, it is not required to do, as clinical picture is enough to initiate the treatment in epilepsy. However, in research studies, one would have to prove the origin of jerks.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor